Indiana, 2015

Damaging Winds in Indiana, June 18, 2015

June 18, 2015 · NWS IWX · 7 events in 5 counties and zones

Line of storms developed in a weakly sheared environment. Isolated pockets of mainly tree damage where cores collapsed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Line of storms developed in a weakly sheared environment. Isolated pockets of mainly tree damage where cores collapsed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 18, 2:05 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 18, 2:05 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
305 PM EDT THU JUN 18 2015

.SYNOPSIS...
ISSUED AT 301 PM EDT THU JUN 18 2015

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AHEAD OF A COLD FRONT
INTO THIS EVENING WITH LOCALLY HEAVY RAIN AND ISOLATED STRONG WIND
GUSTS POSING A THREAT. DRIER CONDITIONS WILL MOVE IN BY FRIDAY FOR
MOST OF THE AREA. LOWS TONIGHT WILL REACH THE UPPER 50S TO LOWER
60S. HIGHS ON FRIDAY WILL CLIMB BACK INTO THE 70S.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 301 PM EDT THU JUN 18 2015

...SHORT TERM HEAVY RAIN THREAT MAY BE EVOLVING...

TROPICAL PLUME FROM REMNANTS OF TS BILL BRING REINTRODUCED INTO THE
AREA AHEAD OF THE MAIN COLD FRONT AND UPPER LEVEL SUPPORT. SEVERE
THREAT STILL EXISTS ACROSS SE HALF OF THE AREA WITH CAPES IN EXCESS
OF 2000 J/KG IN PLACE. HOWEVER MUCH GREATER CONCERN WILL BE
TORRENTIAL RAINFALL IN AREAS THAT CAN'T TAKE ANY MORE. HOPING THAT
THINGS WILL REMAIN PROGRESSIVE ENOUGH THAT WIDESPREAD ISSUES WON'T
ARISE BUT TRENDS WILL BE MONITORED CLOSELY FOR AREAL/FLASH FLOOD
WARNINGS INTO THE EVENING. FRONT WILL SINK SLOWLY SOUTH INTO THE
AREA THIS EVENING AND LINGER IN THE SOUTH OVERNIGHT WARRANTING SLGT
CHC TO CHC POPS. LOWS WILL DROP INTO THE UPR 50S TO LOWER 60S.

REMNANTS OF TS BILL WILL BE MOVING INTO ARKANSAS BY LATE FRIDAY
AFTERNOON WITH HIGH PRESSURE HELPING SLOW ITS PROGRESS NORTH AND
EVENTUALLY HELP IN TURNING MORE EAST INTO THE OHIO RIVER VALLEY.
PARTLY SUNNY SKIES SHOULD PREVAIL FOR THE AREA WITH AT LEAST A 24
HOUR PERIOD OF DRYING FOR MOST IF NOT ALL LOCATIONS. OUTSIDE CHANCE
OF A SHOWER OR STORM COULD POP IN AFTERNOON HOURS WITH HEATING AS
STEEPER LAPSE RATES AND SOME LINGERING MSTR ALLOWS FOR CU
DEVELOPMENT.

&&

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 301 PM EDT THU JUN 18 2015

THIS WEEKEND INTO EARLY NEXT WEEK WILL CONTINUE TO FEATURE
ACTIVE ZONAL FLOW ALOFT. FRIDAY NIGHT INTO SATURDAY WX
WILL DEPEND ON TRACK OF REMNANT TROPICAL CIRCULATION AND
ASSOCIATED AREA OF DEEP MOISTURE/HEAVY RAIN. LATEST MODEL
SIMULATIONS CONTINUE TO DEFLECT THIS FEATURE MORE EAST THROUGH THE
OHIO VALLEY DURING THIS TIME WHICH WOULD RESULT IN HEAVY RAINS
BYPASSING OUR WESTERN/NORTHERN ZONES TO THE SOUTH. CLOSE CALL IN OUR
FAR SOUTHEAST NEAR NORTHERN FRINGE OF CIRCULATION WHERE LIKELY POPS
WERE RETAINED. THIS WILL NEED TO BE MONITORED GIVEN LOW
FFG/SATURATED SOILS/HIGH RIVER LEVELS.

SEVERAL LOW AMPLITUDE SHORTWAVES EMBEDDED IN PROGRESSIVE FLOW
WILL LIKELY HELP FOCUS CONVECTIVE COMPLEXES INVOF A PREEXISTING
BAROCLINIC ZONE/INSTABILITY AXIS THAT MAY IMPACT THE LOCAL AREA
LATER SATURDAY NIGHT/SUNDAY AND AGAIN ON MONDAY. HELD WITH
BROADBRUSH CHANCE POPS AT THIS FORECAST RANGE UNTIL BETTER
TIMING/AMPLITUDE DETAILS CAN BE RESOLVED.

AMPLIFYING RIDGE OVER THE SOUTHWEST US AND HIGH PLAINS WILL FORCE
MID-UPPER LEVEL FLOW TO VEER MORE NORTHWEST ACROSS THE GREAT
LAKES REGION BY THE MIDDLE OF NEXT WEEK. THIS MAY ALLOW FOR LOWER
HUMIDITY AS FRONTAL BOUNDARY SETTLES SOUTH FOR A BRIEF TIME.
UNFORTUNATELY HARD TO RULE OUT RAIN IN ANY PERIOD GIVEN POTENTIAL
FOR STRONGER NW FLOW DISTURBANCES TO PROPAGATE THROUGH.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1248 PM EDT THU JUN 18 2015

SCATTERED SHOWERS AND STORMS SHOULD BEGIN TO DEVELOP ACROSS THE
AREA OVER THE NEXT COUPLE OF HOURS AND EXPAND IN COVERAGE AND
INTENSITY...ESPECIALLY MOVING TOWARDS KFWA. PAST TIMING IN TEMPO
GROUPS STILL LOOKS REASONABLE SO ONLY MINOR CHANGES.

FRONT SHOULD CLEAR KSBN TOWARDS 00Z AN A FEW HOURS LATER AT KFWA
WHICH SHOULD END ANY CONVECTION. A FEW MODELS ATTEMPT TO RE-
DEVELOP STRATUS/FOG OVERNIGHT INTO EARLY FRIDAY. WILL LEAVE OUT
FOR NOW BUT WILL NEED TO TAKE A CLOSER LOOK AFTER WE SEE WHAT THE
EXPECTED CONVECTION DOES TO THE BOUNDARY LAYER.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...FISHER
SHORT TERM...FISHER
LONG TERM...STEINWEDEL
AVIATION...FISHER

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jun 18, 3:57 AM EST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
457 AM EDT THU JUN 18 2015

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-190900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
457 AM EDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM
LATE THIS MORNING INTO EARLY THIS EVENING ALONG AND JUST AHEAD OF
A COLD FRONT ADVANCING THROUGH THE AREA. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS EVENING WITH
DAMAGING WIND GUSTS AS THE MAIN THREAT. A FEW OF THE STORMS MAY
ALSO PRODUCE SOME HAIL. IN ADDITION TO THE THREAT OF SEVERE
WEATHER...LOCALIZED HEAVY DOWNPOURS ARE POSSIBLE WHICH WOULD
AGGRAVATE ONGOING FLOODING ACROSS AREAS WHICH HAVE ALREADY
EXPERIENCED HEAVY RAINFALL OVER THE PAST WEEK ACROSS PORTIONS OF
NORTHERN INDIANA AND NORTHWEST OHIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS FROM SATURDAY
THROUGH WEDNESDAY. AT THIS TIME THE BEST CHANCE OF THUNDERSTORMS
LOOKS TO BE FROM SATURDAY THROUGH SUNDAY MORNING. DUE TO RECENT
HEAVY RAINFALL ACROSS PORTIONS OF THE AREA...ANY PERIODS OF
HEAVIER RAINFALL DURING THIS TIME MAY LEAD TO FLASH FLOODING OR
CONTRIBUTE TO ADDITIONAL EXTENSIVE FLOODING IN AREAS ALREADY
IMPACTED WITH STANDING WATER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING. SPOTTERS ARE ALSO ENCOURAGED TO SUBMIT FLOOD REPORTS AND
HEAVY RAINFALL TOTALS IN EXCESS OF TWO INCHES THROUGH THE WEEK.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-190900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
457 AM EDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE PERIODIC CHANCES OF SHOWERS AND THUNDERSTORMS FOR
THE SATURDAY THROUGH WEDNESDAY PERIOD.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Jun 18, 2:49 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
349 PM EDT THU JUN 18 2015

INZ013-020-022-182030-
WHITE-CASS-PULASKI-
349 PM EDT THU JUN 18 2015

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT WHITE...PULASKI AND
NORTHWESTERN CASS COUNTIES...

AT 348 PM EDT /248 PM CDT/...A CLUSTER OF STRONG THUNDERSTORMS WAS
NEAR MCCOYSBURG...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
MONTICELLO...WINAMAC...MONON...BROOKSTON...FRANCESVILLE...ROYAL
CENTER...MEDARYVILLE...PULASKI...RIPLEY...REYNOLDS...CHALMERS...
BURNETTSVILLE...NORWAY...BUFFALO...LAKESIDE IN PULASKI COUNTY...
BEARDSTOWN...IDAVILLE...CLYMERS...STAR CITY AND HEADLEE.

LAT...LON 4084 8699 4091 8699 4092 8693 4111 8693
      4117 8655 4117 8650 4091 8647 4090 8645
      4069 8642 4069 8652 4074 8653 4074 8675
      4068 8676 4068 8674 4066 8678 4057 8677
      4056 8687 4084 8706
TIME...MOT...LOC 1948Z 251DEG 43KT 4088 8707

MCS
Special weather statement, Jun 18, 2:54 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
354 PM EDT THU JUN 18 2015

INZ022-023-182030-
CASS-MIAMI-
354 PM EDT THU JUN 18 2015

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT WESTERN MIAMI AND CASS
COUNTIES...

AT 352 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS NEAR
WALTON...OR NEAR GRISSOM AFB...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
LOGANSPORT...PERU...GRISSOM AFB...WALTON...BUNKER HILL...MEXICO...
WELLS...FLORA...ERIE...DENVER...ONWARD...CHILI...PEORIA...METEA...
LUCERNE...TWELVE MILE...LEASES CORNER...NEAD...ANOKA AND DEACON.

LAT...LON 4069 8637 4069 8642 4091 8645 4091 8617
      4093 8617 4093 8596 4066 8594 4061 8637
TIME...MOT...LOC 1952Z 244DEG 25KT 4070 8622

MCS
Special weather statement, Jun 18, 3:40 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
440 PM EDT THU JUN 18 2015

INZ014>016-182115-
MARSHALL-KOSCIUSKO-FULTON-
440 PM EDT THU JUN 18 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MARSHALL...
NORTHEASTERN FULTON AND SOUTHWESTERN KOSCIUSKO COUNTIES...

AT 439 PM EDT...A STRONG THUNDERSTORM WAS NEAR ROCHESTER...MOVING
EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
ROCHESTER...AKRON...MENTONE...WALNUT...TIPPECANOE...ETNA GREEN...
BURKET...HOFFMAN LAKE...SEVASTOPOL...ATWOOD...OLD TIP TOWN...TIOSA...
BEAVER DAM LAKE...LAKE MANITOU...ATHENS...TALMA...BEAVER DAM AND
PALESTINE.

LAT...LON 4130 8593 4105 8589 4103 8628 4120 8635
TIME...MOT...LOC 2039Z 255DEG 27KT 4111 8625

MCS
Local storm report, Jun 18, 3:45 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
445 PM EDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HEAVY RAIN       1 NE DENVER             40.88N  86.06W
06/18/2015  M1.10 INCH       MIAMI              IN   COCORAHS

            1.10 INCHES FELL IN THE PAST 25 MINUTES

&&

NG

The radar

The Northern Indiana radar (KIWX), 38 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
June 18, 3:50 PM EST
Where
Marshall County, 0.86 mi NE of Tippecanoe
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.210, -86.110

Trees down.

Thunderstorm Wind, Huntington

When
June 18, 3:59 PM EST
Where
Huntington County, 1.04 mi W of Huntington
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.880, -85.500

Several trees and power lines down. Trees estimated 8 to 12 inches in diameter.

Thunderstorm Wind, Noble

When
June 18, 4:25 PM EST
Where
Noble County, 0.39 mi NW of Wolflake Stngland Ar
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.324, -85.476

Large tree limb down on 200S at US-33.

Thunderstorm Wind, Allen

When
June 18, 4:29 PM EST
Where
Allen County, 1.25 mi ESE of Hugo
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.040, -85.160

Downed utility pole.

Thunderstorm Wind, Noble

When
June 18, 4:32 PM EST
Where
Noble County, 2.3 mi SSE of Green Center
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.272, -85.347

Tree down across 400E half mile south of 500S.

Thunderstorm Wind, Wells

When
June 18, 4:40 PM EST
Where
Wells County, Ossian
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.880, -85.170

Forty foot pine tree uprooted across the road. Took down power lines.

Thunderstorm Wind, Allen

When
June 18, 4:46 PM EST
Where
Allen County, 1.38 mi S of Ft Wayne
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.050, -85.130

Estimated 60 mph winds. Also, several 3 inch diameter tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589756, 589757, 589762, 589765, 589768, 589770, 589771.